Packing Chromatic Number of Graph Families Constructed from the Fan Graph

Raventino Raventino, Fransiskus Fran, Yudhi Yudhi

Abstract


Packing coloring is particularly sensitive to graph distances, since even a simple structural modification may change whether a color can be reused. This paper investigates the packing chromatic number of several constructions derived from the fan graph, namely the subdivision fan S(Fn), the umbrella graph Ur,s, two barbell-type fan constructions, and the generalized q-fan chain CFm(q) formed by sequentially joining the centers of q copies of Fm. The known packing chromatic number of the ordinary fan is used only as a reference result. By combining explicit packing colorings with lower bound arguments based on independence numbers, graph diameters, color class capacities, and cross-component distances, we prove that χρ(S(Fn)) = 4 for n ≥ 2 and determine the exact packing chromatic numbers of the umbrella and both barbell-type constructions. For CFm(q), we establish general lower and upper bounds for all m, q ≥ 2 by showing that a color ℓ ≥ 2 can occur on at most ⌈q/(ℓ − 1)⌉ vertices. Moreover, when m ≥ 2q − 2, the bounds coincide and yield χρ(CFm(q)) = q(⌊m/2⌋ + 2) − ∑t=1q−1⌈q/t⌉. These results show that the packing chromatic behavior of fan-derived graphs is governed by the distance structure created by the underlying graph operation, particularly the extent to which low colors can be reused across different fan copies.


Keywords


Packing chromatic number; Packing coloring; Fan graph; Fan-based graph families; Distance-constrained coloring.

Full Text:

PDF

References


[1] W. Goddard, S. M. Hedetniemi, S. T. Hedetniemi, J. M. Harris, and D. F. Rall, “Broadcast chromatic numbers of graphs,” Ars Combinatoria, vol. 86, pp. 33–49, 2008. URL: https://combinatorialpress.com/ars-articles/volume-086-ars-articles/broadcast-chromatic-numbers-of-graphs/.

[2] B. Brešar, J. Ferme, S. Klavžar, and D. F. Rall, “A survey on packing colorings,” Discussiones Mathematicae Graph Theory, vol. 40, no. 4, pp. 923–970, 2020. DOI: https://doi.org/10.7151/dmgt.2320.

[3] J. Fiala and P. A. Golovach, “Complexity of the packing coloring problem for trees,” Discrete Applied Mathematics, vol. 158, no. 7, pp. 771–778, 2010. DOI: https://doi.org/10.1016/j.dam.2008.09.001.

[4] M. Kim, B. Lidický, T. Masařík, and F. Pfender, “Notes on complexity of packing coloring,” Information Processing Letters, vol. 137, pp. 6–10, 2018. DOI: https://doi.org/10.1016/j.ipl.2018.04.012.

[5] A. William, S. Roy, and I. Rajasingh, “Packing chromatic number of circular fans and mesh of trees,” International Journal of Mathematics and Soft Computing, vol. 4, no. 2, pp. 145–152, 2014. DOI: https://doi.org/10.26708/IJMSC.2014.2.4.15.

[6] S. Roy, “Packing chromatic number of certain fan and wheel related graphs,” AKCE International Journal of Graphs and Combinatorics, vol. 14, no. 1, pp. 63–69, 2017. DOI: https://doi.org/10.1016/j.akcej.2016.11.001.

[7] K. Rajalakshmi, M. Venkatachalam, M. Barani, and Dafik, “A study on packing coloring of fan and jump graph families,” Palestine Journal of Mathematics, vol. 10, Special Issue II, pp. 1–11, 2021. URL: https://pjm.ppu.edu/sites/default/files/papers/PJM_Special_Issue_July_2021_1to_11.pdf.

[8] A. M. M. Urenda, J. A. V. Lingcong, N. A. Batucan, J. G. Adanza, and M. P. Baldado Jr., “Packing chromatic number of the join of some classes of graphs,” International Mathematical Forum, vol. 17, no. 2, pp. 75–87, 2022. DOI: https://doi.org/10.12988/imf.2022.912315.

[9] B. Brešar, S. Klavžar, and D. F. Rall, “On the packing chromatic number of Cartesian products, hexagonal lattice, and trees,” Discrete Applied Mathematics, vol. 155, no. 17, pp. 2303–2311, 2007. DOI: https://doi.org/10.1016/j.dam.2007.06.008.

[10] B. Brešar, S. Klavžar, D. F. Rall, and K. Wash, “Packing chromatic number under local changes in a graph,” Discrete Mathematics, vol. 340, no. 5, pp. 1110–1115, 2017. DOI: https://doi.org/10.1016/j.disc.2016.09.030.

[11] J. Balogh, A. Kostochka, and X. Liu, “Packing chromatic number of subdivisions of cubic graphs,” Graphs and Combinatorics, vol. 35, no. 2, pp. 513–537, 2019. DOI: https://doi.org/10.1007/s00373-019-02016-3.

[12] R. Lemdani, M. Abbas, and J. Ferme, “Packing chromatic numbers of finite super subdivisions of graphs,” Filomat, vol. 34, no. 10, pp. 3275–3286, 2020. DOI: https://doi.org/10.2298/FIL2010275L.

[13] S. M. Mirafzal, “Some algebraic properties of the subdivision graph of a graph,” Communications in Combinatorics and Optimization, vol. 9, no. 2, pp. 297–307, 2024. DOI: https://doi.org/10.22049/cco.2023.28270.1494.

[14] R. M. Prihandini, R. Alfarisi, I. H. Agustin, and Dafik, “Super (a, d)-cycles-antimagic labeling of subdivision of a fan graph,” Far East Journal of Mathematical Sciences, vol. 103, no. 4, pp. 819–830, 2018. DOI: https://doi.org/10.17654/MS103040819.

[15] Y. A. M. Rumahorbo, S. Suwilo, Mardiningsih, and P. K. Nasution, “Dimensi partisi pada graf payung,” MES: Journal of Mathematics Education and Science, vol. 9, no. 2, pp. 146–155, 2024. DOI: https://doi.org/10.30743/mes.v9i2.8613.

[16] S. M. Citra, A. I. Kristiana, R. Adawiyah, Dafik, and R. M. Prihandini, “On the packing chromatic number of vertex amalgamation of some related tree graph,” Journal of Physics: Conference Series, vol. 1836, no. 1, p. 012025, 2021. DOI: https://doi.org/10.1088/1742-6596/1836/1/012025.

[17] Akmal, Asmiati, and A. Nuryaman, “On the upperbound of the locating chromatic numbers of the amalgamation of paths and its barbel graph,” Jurnal Matematika UNAND, vol. 14, no. 4, pp. 304–310, 2025. DOI: https://doi.org/10.25077/jmua.14.4.304-310.2025.




DOI: https://doi.org/10.18860/cauchy.v11i2.44807

Refbacks

  • There are currently no refbacks.


Copyright (c) 2026 Raventino Raventino, Fransiskus Fran, Yudhi Yudhi

Creative Commons License
This work is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.

Editorial Office
Mathematics Department,
Maulana Malik Ibrahim State Islamic University of Malang
Gajayana Street 50 Malang, East Java, Indonesia 65144
e-mail: cauchy@uin-malang.ac.id

Creative Commons License
CAUCHY: Jurnal Matematika Murni dan Aplikasi is licensed under a Creative Commons Attribution-ShareAlike 4.0 International License.